Alert archive / California / Winter Storm Watches in 2020
Winter Storm Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Jan 19, 2020, 2:59 PM PST. It took effect at Jan 20, 2020, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2020, 2:59 PM PST (22:59 UTC)
- In effect from
- Jan 20, 2020, 10:00 PM PST
- Expired
- Jan 20, 2020, 4:28 AM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
476 WWUS46 KEKA 192259 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 259 PM PST Sun Jan 19 2020 ...HEAVY MOUNTAIN SNOW MONDAY NIGHT THROUGH TUESDAY AFTERNOON... .A cold front will bring widespread precipitation to northwest California Monday night into Tuesday. Snow levels will be much higher than with last week's storm, initially around 4500 feet, then tending to fall closer to 4000 feet on Tuesday. This will result in mostly rain and wet road conditions along the passes of Highway 299, and just minor accumulations, if any, along Highway 36. However, up to a foot of snow will be possible above 4500 feet, including Scott Mountain Summit on Highway 3. CAZ107-200700- /O.NEW.KEKA.WS.A.0002.200121T0600Z-200121T2300Z/ Northern Trinity- 259 PM PST Sun Jan 19 2020 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON ABOVE 4500 FEET... * WHAT...Heavy snow possible above 4500 feet. Total snow accumulations of 6 to 12 inches possible. Winds could gust as high as 50 mph in exposed mountainous terrain. * WHERE...Northern Trinity County including Scott Mountain Summit on Highway 3. * WHEN...From Monday evening through Tuesday afternoon. * IMPACTS...Travel could be very difficult to impossible. Chain requirements over Scott Mountain Summit and periods of road closure are possible. Blowing and drifting snow could make visibility poor. PRECAUTIONARY/PREPAREDNESS ACTIONS... * If you must travel, carry an emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * Plan now to avoid traveling during the storm. * The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
2 follow-up statements
049 WWUS46 KEKA 200447 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 847 PM PST Sun Jan 19 2020 ...HEAVY MOUNTAIN SNOW MONDAY EVENING THROUGH TUESDAY AFTERNOON... .A cold front will bring widespread precipitation to northwest California Monday night into Tuesday. Snow levels will fall from 5000 feet to 4000 feet during Tuesday. This will result in mostly rain and wet road conditions across the passes of Highway 299, and just minor accumulations, if any, along Highway 36. However, up to a foot of snow will be possible at Scott Mountain Summit on Highway 3. CAZ107-201300- /O.CON.KEKA.WS.A.0002.200121T0600Z-200121T2300Z/ Northern Trinity- 847 PM PST Sun Jan 19 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON ABOVE 4500 FEET... * WHAT...Heavy snow possible above 4500 feet. Total snow accumulations of 6 to 12 inches possible. Winds could gust as high as 50 mph in exposed mountainous terrain. * WHERE...Northern Trinity County including Scott Mountain Summit on Highway 3. * WHEN...From Monday evening through Tuesday afternoon. * IMPACTS...Travel could be very difficult to impossible. Chain requirements over Scott Mountain Summit and periods of road closure are possible. Blowing and drifting snow could make visibility poor. * If you must travel, carry an emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * Plan now to avoid traveling during the storm. * The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
805 WWUS46 KEKA 201228 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 428 AM PST Mon Jan 20 2020 ...HEAVY MOUNTAIN SNOW THIS EVENING THROUGH TUESDAY AFTERNOON... .A cold front will bring widespread precipitation to northwest California tonight into Tuesday. Snow levels will fall from 5000 feet to 4000 feet during Tuesday. This will result in mostly rain and wet road conditions across the passes of Highway 299, and just minor accumulations, if any, along Highway 36. However, up to a foot of snow will be possible at Scott Mountain Summit on Highway 3. CAZ107-210030- /O.UPG.KEKA.WS.A.0002.200121T0600Z-200121T2300Z/ /O.NEW.KEKA.WS.W.0002.200121T0600Z-200121T2300Z/ Northern Trinity- 428 AM PST Mon Jan 20 2020 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 PM TUESDAY ABOVE 4500 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 45 mph. * WHERE...Northern Trinity County including Scott Mountain Summit on Highway 3. * WHEN...From 10 PM this evening to 3 PM Tuesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning commute. Chain requirements over Scott Mountain Summit and periods of road closure are possible. Blowing and drifting snow could make visibility poor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Plan now to avoid traveling during the storm. If you must travel, carry an emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 19, 5:05 AM PST, 9 hours 54 minutes earlier.
Area forecast discussion, Jan 19, 5:05 AM PST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
505 AM PST Sun Jan 19 2020
.SYNOPSIS...High pressure will allow for dry weather today, with
even some filtered sun through high clouds. A cold front will
bring widespread rain and high elevation snow Monday night into
Tuesday, with additional episodes of showery weather possible
through the rest of the week.
&&
.DISCUSSION...Today looks to be mostly dry with a broad ridge and
slightly warmer temperatures and increasing mid and high
cloudiness through the day. Still, there will be some filtered
sunshine at times.
A more significant storm system is forecast to approach the area
from the NW late Monday, but most precipitation is expected to
hold off until late afternoon or evening. Precipitation will be
more widespread, ranging from just less than 2 inches in the Del
Norte mountains to about half an inch over far southern Mendocino
County. Snow levels with this system will start out around 5000 ft
but will drop below 4000 ft by Tuesday night. As a result, some
decent high elevation snow accumulations are expected, with over
one foot of snow possible in the highest terrain of N Trinity and
E Del Norte counties.
An active but progressive weather pattern will continue to result
in frequent bouts of precipitation in the coming week, but there
are indications that an upper ridge will develop over the W coast
late in the week, possibly bringing high temperatures over 60
degrees. /SEC
&&
.AVIATION...Winds will be much lighter today. As a result, expect
shallow mist this morning and haze late this morning and this
afternoon at the coastal terminals. Except for the above mentioned
mist/haze and patches of fog and low clouds in the interior
valleys, VFR with high cirrus clouds is expected today. Conditions
will generally remain VFR tonight, but with highly variable and
difficult to forecast shallow mist at the coastal terminals. Fog
and low clouds will also be possible in the interior valleys under
mid and high cloud decks with light or calm surface winds.
&&
.MARINE...Westerly swell will create hazardous seas today. The
swell has been running higher at all the nearshore buoys compared
to the forecast from the NWPS model. Suspect the swell may not
subside as quickly as the model indicates tonight. Thus, the small
craft advisory for hazardous seas has been extended into this
evening. Seas should subside more substantially Monday morning.
The NWPS continues to indicate a rapid increase in short period
southerly waves again on Monday, which is likely overdone. This is
a known bias. Southerly winds and wind waves will increase more
substantially Monday evening and overnight as stronger southerlies
increase to gale in the northern waters. The highest probability
for gales will be in the northern outer waters. Confidence is
lower across the inner waters. How quickly winds die down is also
not certain. Strong winds may linger into Tuesday morning south of
the Cape as the NAM-nest indicates. Most all the models have the
winds dropping off and switching to the SW after frontal passage
Tuesday morning. A large westerly swell from 18-20 ft is expected
to build later in the day on Tuesday. The swell will pose a threat
for beachgoers and mariners traversing harbor entrances. The most
likely period for high surf appears to be during the afternoon
and evening hours. An advisory for surf or a beach hazard
statement will need to be considered over the next 24-48 hours.
Winds and seas should quite down around mid week, however a longer
period westerly will build toward the end of the week, bringing
another threat for large breaking waves to the beaches.
&&
.BEACH HAZARDS...Large W swell is forecast to build across the
waters late Tuesday. As a result, dangerous surf conditions are
possible with surf heights over 20 ft. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Watch from Monday evening through Tuesday morning
for PZZ450-470.
Small Craft Advisory until 9 PM this evening
for PZZ450-455-470-475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 19, 2:39 PM PST, 20 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 239 PM PST Sun Jan 19 2020 CAZ106-110-112-113-202245- Southern Humboldt Interior-Northwestern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 239 PM PST Sun Jan 19 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ101-103-104-109-202245- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 239 PM PST Sun Jan 19 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Large west swell is forecast to build across the waters late Tuesday. As a result, dangerous surf conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-108-111-202245- Del Norte Interior-Northern Humboldt Interior-Southern Trinity- Northeastern Mendocino Interior- 239 PM PST Sun Jan 19 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High elevation snows are expected late Monday through Tuesday. Snow accumulations over one foot are possible at elevations above 4500 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-202245- Northern Trinity- 239 PM PST Sun Jan 19 2020 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Winter Storm Watch is in effect Monday night through Tuesday afternoon. High elevation snows are expected Monday Night through Tuesday. Snow accumulations over one foot are possible at elevations above 4500 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:25 AM PST | Gale Watch | EKA | 12 hr | |
| Jan 19, 1:58 PM PST | Gale Warning | EKA | 39 hr |
Nearby
Winter Storm Watches in California, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.